Alert archive / Iowa / Tornado Warnings in 2013

Tornado Warning 14, NWS Des Moines, IA

June 12, 2013Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 12, 2013, 4:25 PM CDT for Bremer County, Butler County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2013, 4:25 PM CDT (21:25 UTC)
Expired
Jun 12, 2013, 5:00 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WFUS53 KDMX 122125
TORDMX
IAC017-023-122200-
/O.NEW.KDMX.TO.W.0014.130612T2125Z-130612T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BREMER COUNTY IN NORTHEAST IOWA...
  CENTRAL BUTLER COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 500 PM CDT

* AT 422 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ALLISON...AND MOVING EAST AT 20 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CLARKSVILLE...SHELL ROCK...WAVERLY AND PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4284 9240 4264 9250 4265 9255 4275 9288
      4289 9282
TIME...MOT...LOC 2125Z 280DEG 17KT 4279 9278

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PODRAZIK
1 follow-up statement
299 
WWUS53 KDMX 122142
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT WED JUN 12 2013

IAC017-023-122200-
/O.CON.KDMX.TO.W.0014.000000T0000Z-130612T2200Z/
BREMER IA-BUTLER IA-
442 PM CDT WED JUN 12 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL BUTLER AND
WESTERN BREMER COUNTIES UNTIL 500 PM CDT...

AT 440 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CLARKSVILLE...AND MOVING EAST AT 40 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
SHELL ROCK...WAVERLY AND PLAINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4271 9273 4287 9271 4284 9240 4264 9250
      4265 9255
TIME...MOT...LOC 2142Z 274DEG 35KT 4276 9260

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 12, 3:40 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 12, 3:40 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED JUN 12 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 337 PM CDT WED JUN 12 2013

STRONG SHORT WAVE EVIDENT ON WATER VAPOR OVER SOUTHWEST MN IS
CURRENTLY SLIDING SOUTHEAST.  FORCING AHEAD OF THIS COMBINED WITH
MUCAPES OF 2500 TO 3000 J/KG AND 40 TO 55KTS OF SHEAR AND A SURFACE
LOW OVER CENTRAL IOWA WITH A FRONTAL BOUNDARY EXTENDING TOWARDS THE
HIGHWAY 20 CORRIDOR WILL LEAD TO A BRIEF PERIOD OF EXPLOSIVE
THUNDERSTORM DEVELOPMENT OVER NORTH CENTRAL INTO NORTHEAST IOWA
BEFORE PUSHING INTO FAR EASTERN IOWA.  FOR AT LEAST A FEW HOURS
NORTH CENTRAL IOWA WILL BE UNDER THE GUN WITH ALL MODES OF SEVERE
WEATHER POSSIBLE.  BY 00Z HOWEVER THE SURFACE LOW WILL BE IN EASTERN
IOWA WITH THE WARM FRONTAL BOUNDARY INTO FAR NORTHEAST IOWA AND
SOUTHERN WISCONSIN/NORTHERN ILLINOIS.  THIS SHOULD SIGNIFICANTLY
REDUCE THE SEVERE THREAT FOR CENTRAL IOWA.  WE CURRENTLY HAVE A
TORNADO WATCH IN EFFECT FOR THE AREA WHICH I WOULD EXPECT TO BE LET
GO FOR CENTRAL IOWA BY 00Z BASED ON CURRENT TRENDS.

FOR THE REST OF TONIGHT...A RELATIVELY STRONG NORTHWEST FLOW WILL
ENTER ON THE BACKSIDE OF THE SURFACE LOW SO I EXPECT WINDS TO
INCREASE FOR AT LEAST OF BRIEF TIME THIS EVENING TO 15 TO 25 MPH.
CLOUDS SHOULD DIMINISH FORECAST AREA-WIDE BY 06Z ALTHOUGH TIME
HEIGHT CROSS SECTIONS SHOW A COUPLE DIFFERENT LAYERS OF MOISTURE
ADEQUATE ENOUGH FOR A SCATTERED TO BROKEN CLOUD DECK THROUGH 09Z.
TEMPS WILL BE FAIRLY COOL NORTH TONIGHT AS SOME PRETTY STRONG COLD
ADVECTION...FOR JUNE...OCCURS WITH HIGH PRESSURE BUILDING IN.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 337 PM CDT WED JUN 12 2013

MAIN CONCERNS WILL BE EXPECTED RAINFALL AND POTENTIAL STORMS OVER
THE WEEKEND. MODELS CONTINUE TO SHOW QUICK RECOVERY FROM MINOR
RIDGE APPROACHING THE AREA FOR THURSDAY INTO THURSDAY EVENING.
WARM AIR ADVECTION ALREADY BEGINNING TO ASSERT ITSELF ACROSS THE
AREA. SOME OVERNIGHT CONVECTION IS POSSIBLE AFTER MIDNIGHT WITH
FRIDAY SEEING A FEW PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS
THE REGION WITH THE POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER
SATURDAY AFTERNOON. BY SATURDAY MORNING ANOTHER AREA OF LOW
PRESSURE IS EXPECTED TO MOVE INTO CENTRAL IOWA WITH A WARM FRONT
EXTENDING ACROSS THE EAST BY AFTERNOON. THIS WOULD KEEP THE
SOUTHERN AREAS IN THE WARM SECTOR WITH THE NORTH ALONG THE
BOUNDARY. AMPLE MOISTURE AND SHEAR WILL ONCE AGAIN RESULT IN A
POTENTIAL FOR SEVERE WEATHER...POSSIBLY SOME LOCALLY HEAVY
RAINFALL AS WELL OVER THE WARM FRONTAL ZONE. THE PATTERN LOOKS TO
CONTINUE ESTABLISHED OVER THE REGION SUNDAY INTO MONDAY WITH A
THIRD WAVE TRACKING EAST NORTHEAST THROUGH THE REGION FOR SUNDAY
NIGHT AND MONDAY. THIS WILL ONCE AGAIN BRING THE POTENTIAL FOR
ADDITIONAL RAIN AND SEVERE WEATHER. A RIDGE OF HIGH PRESSURE IS
EXPECTED TO CROSS THE REGION ON TUESDAY WITH LEE SIDE TROUGHING
BACK ACROSS THE CENTRAL PLAINS AND MIDWEST TOWARD WEDNESDAY AND
THURSDAY OF NEXT WEEK. AT THIS TIME THE SLOWER EURO SEEMS MORE
REASONABLE GIVEN THE TIMING OF SYSTEMS OVER THE NEXT 5 TO 7 DAYS.
HIGHS THROUGH THE PERIOD WILL REMAIN NEAR NORMAL FOR MOST OF THE
EXTENDED PERIOD WITH LOWS IN THE LOWER TO MID 60S. THE ONLY
EXCEPTION WILL BE IMMEDIATELY FOLLOWING THE COOL FRONTAL PASSAGE
WHICH WILL LIKELY DROP MINS INTO THE MID 50S TO LOWER 60S. AT THIS
TIME THERE IS AN INCREASED LIKELIHOOD OF SEVERAL INCHES OF
RAINFALL OVER THE NEXT 5 TO 7 DAYS. THOUGH CONFIDENCE REMAINS LOW
AS TO WHICH AREAS MIGHT BE AFFECTED THE MOST...RAINFALL AMOUNTS
WILL BE MONITORED OVER THE NEXT WEEK TO ADDRESS ANY CONCERNS
REGARDING POTENTIAL FOR REPEATED RAINFALL AND POSSIBLE FLOODING.

&&

.AVIATION...12/18Z
ISSUED AT 1255 PM CDT TUE JUN 11 2013

UNSTABLE ATMOSPHERE IN PLACE WITH A SURFACE LOW SHIFTING EAST ACROSS
SOUTHERN IOWA AND A WARM FRONT ALONG THE HIGHWAY 20 CORRIDOR.
THUNDERSTORMS WILL ERUPT ALONG AND NORTH OF THIS BOUNDARY AND BECOME
STRONG VERY QUICKLY.  THE PRIMARY AREA WILL BE OVER KALO WITH KMCW
ON THE FRINGE THEN AS THE LOW SHIFTS FURTHER KOTM MAY SEE SOME
STRONG STORMS.  STRONG STORMS SHOULD BE OUT OF CENTRAL IOWA BY 00Z
BUT POST FRONTAL STORMS COULD LINGER THROUGH 03Z IN ABOUT THE SAME
AREA.  MVFR CONDITIONS EXPECTED IN THUNDERSTORMS BECOMING VFR AFT
06Z.  SFC FLOW WILL BE SW AT 10G25KT AND STRONG IN STORMS BUT WILL
BECOME NORTH AT 5G15KT AFT 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jun 12, 2:06 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
206 PM CDT WED JUN 12 2013

IAZ006-007-016-017-025>028-036>039-050-131915-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH INTENSE
THUNDERSTORMS POSSIBLE GENERALLY ALONG AND NORTH OF HIGHWAY 20 BY
MID TO LATE AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING GOLF BALL HAIL AND STRAIGHT LINE WINDS TO 70 MPH.
TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS THROUGH EARLY
EVENING. THESE STORMS ARE EXPECTED TO MOVE QUICKLY OUT OF THE AREA
BY THIS EVENING. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE
TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING.

IAZ047>049-060>062-073>075-084>086-096-097-131915-
BOONE-STORY-MARSHALL-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH THE
STRONGEST STORMS CAPABLE OF PRODUCING GOLF BALL HAIL AND STRAIGHT
LINE WINDS TO 70 MPH. THESE STORMS ARE EXPECTED TO MOVE QUICKLY
OUT OF THE AREA BY THIS EVENING. BRIEF HEAVY RAINFALL WILL ALSO BE
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

IAZ004-005-015-023-024-034-035-131915-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. AN
ISOLATED SEVERE THUNDERSTORM PRODUCING QUARTER HAIL OR A WIND GUST
TO 60 MPH IS POSSIBLE. LOCALIZED HEAVY RAINFALL IS ALSO EXPECTED
WITH SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ033-044>046-057>059-070>072-081>083-092>095-131915-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
206 PM CDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AT THIS
TIME...THE THREAT OF SEVERE WEATHER APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
LATE THURSDAY NIGHT INTO EARLY NEXT WEEK. THERE IS THE CHANCE FOR
LARGE HAIL AND DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO
DETERMINE THE TIMING AND MODE OF SEVERE WEATHER DURING THE
REMAINDER OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

REV

In the hours before

Local storm report, Jun 12, 3:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FUNNEL CLOUD     5 NNE ALEXANDER         42.87N 93.44W
06/12/2013                   FRANKLIN           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD WHICH DROPPED ABOUT
            HALFWAY TO THE GROUND...THEN DISSIPATED

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:16 PM CDTTornado WarningDMXCerro Gordo, Franklin, Hancock, Wright29 min
Jun 12, 4:39 PM CDTTornado Warning Tornado observedDMXFranklin36 min
Jun 12, 4:49 PM CDTTornado WarningDMXBlack Hawk26 min
Jun 12, 4:54 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler36 min
Jun 12, 5:14 PM CDTTornado WarningDMXButler, Franklin31 min
Jun 12, 5:29 PM CDTTornado WarningDMXBlack Hawk, Bremer31 min
Jun 12, 5:34 PM CDTTornado WarningDMXCerro Gordo, Franklin41 min
Jun 12, 5:37 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth53 min
Jun 12, 5:44 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler31 min
Jun 12, 6:04 PM CDTTornado WarningDMXButler, Franklin41 min
Jun 12, 6:40 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler35 min

Nearby

Tornado Warnings in Iowa, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.